Patient was directly admitted to the hospital for supplemental oxygen, pain control and coagulopathy work up. We initiated treatment with subcutaneous enoxaparin 1mg/kg twice a day. Warfarin 5mg po daily was started after the first dose of enoxaparin and was titrated to reach theraputic INR of between 2.0-3.0. After 3 days of theraputic INR, enoxaparin was discontinued and warfarin therapy was continued for 6 months. We consulted with Hematology and a coagulopathy work up was ordered with blood drawn before her first enoxaparin dose was given. Bilateral lower extremity ultrasound was done which did not reveal any deep vein thrombosis of lower extremity. The presumed etiology of the pulmonary embolism is her usage of oral contraceptives and travel to Europe may have also been a contributing factor.
Initial coagulopathy work up which was negative included: Activated protein C resistance, Protein C activity, Protein S activity, Anti-thrombin 3, Lupus anticoagulant, Prothrombin G20210A mutation, DRVVT confirmation. After 6 months of therapy, warfarin was discontinued and two weeks later, repeat Protein C, Protein S and Anti-thrombin was tested and each was again negative. She will be unable to use estrogen containing hormone contraceptive or hormone replacements in the future.
Return to Activity: Athlete was held out of contact sports for six months of warfarin treatment. As soon as she was dismissed from the hospital, she began a very gradual progression back to full non-contact activity with close guidance of physicians and athletic trainer.
Patient was able to stop warfarin after a total of 6 months of treatment and then two weeks later began functional progression into contact sport/activity. Patient did medically red shirt the basketball season.
This case highlights the importance of keeping a high index of suspicion for relative rare etiologies in light of a previous diagnosis that is commomly found. The rate of venous thromboembolism in oral contraceptive users is 9-10/10,000 women per year. By comparison, the rate for non users is estimated at 4-5/10,000 women per year. The athlete was initially diagnosed with asthma. However, a complete history revealed that two risk factors for venous thromboembolism were present, namely oral contraceptive use and recent travel. There is a 2 fold increased risk of venous thromboembolism for travel longer than 4 hours and this risk remains elevated mostly in the first week after travel but can remain elevated for up to 2 months.
Reid, R. Oral Contraceptives and the Risk of Venous Thromboembolism: An Update. Journal of Obstetrics and Gynaecology Canada. No. 252, Dec 2010.
Centers for Disease Control and Prevention. Barbeau, D. (2011, July 1) Deep Vein Thrombosis & Pulmonary Embolism. Retrieved from http://wwwnc.cdc.gov/travel/yellowbook/2012/chapter-2-the-pre-travel-consultation/deep-vein-thrombosis-and-pulmonary-embolism.htm
Return To The Case Studies List.